Indiana, 2022

Hail and Damaging Winds in Indiana, May 19 to 20, 2022

May 19 to 20, 2022 · NWS LMK · 12 events in 6 counties and zones

A west to east warm front slid north across central Kentucky into southern Indiana between May 19th and 20th. This caused scattered convection to breakout across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A west to east warm front slid north across central Kentucky into southern Indiana between May 19th and 20th. This caused scattered convection to breakout across the region. Scattered tree damage and power outages resulted across multiple southern Indiana counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 19, 12:41 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, May 19, 12:41 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
141 PM EDT Thu May 19 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1050 AM EDT Thu May 19 2022

Latest VIS satellite imagery locates an MCV moving through Missouri
while a diffuse surface boundary extends west-east along the
Tennessee Valley, where some orphan anvils have been observed.
Expect the MCV to move east-northeast today as it lifts the boundary
northward towards central Kentucky and southern Indiana. There will
be plenty of conditional instability during the late afternoon and
early evening along with theta-e advection and sufficient shear.
Therefore, storm organization and maintenance won't be a problem
provided that convective initiation satisfactorily takes place. So
far, models have different solutions on how this scenario might
evolve going into the evening, but can discern a trend for, at
least, isolated storms to fire up by around 20-21Z with a
east-northeast general motion.

&&

.Short Term...(This evening through Friday)
Issued at 330 AM EDT Thu May 19 2022

...Possible Strong to Severe Storms this Afternoon/Evening...

Observations as well as GOES16 satellite fog products show patchy
areas of dense fog across central KY and southern IN this morning.
Visibility has dropped as low as a quarter of a mile in some spots
especially in areas that saw rain yesterday evening. A Special
Weather Statement is in place for the entire area due to the fog
this morning.

Other than the fog, we start the day quiet with dry conditions and
partly cloudy skies. Stalled sfc boundary which was the focus for
overnight showers/storms across southern KY will slowly move back
northward during the morning. Another MCS currently over Oklahoma
and southern KS will result in a MCV that works eastward through the
day aiding in the redevelopment of thunderstorms across the Mid
Mississippi and Ohio Valleys later this afternoon and evening. The
main focus for severe storm development will be along and south of
the aforementioned sfc boundary where temperatures will warm into
the mid 80s with dew points in the in the upper 60s to near 70
degrees F. Strong afternoon destabilization is expected with CAPE
values ranging from 2500 to over 4000 J/kg across the area with
moderate deep layer shear. Once again, we could could see isolated
supercells to multicellular clusters that could produce large hail
and strong damaging wind gusts. Given the some of the model sounding
hodograph and low-level directional shear, isolated tornadoes can
not be ruled out. This corresponds nicely with the SPC's Day One
Outlook placing most of central KY and southern IN in a Slight Risk
for severe weather. Along with the severe weather threat, any storms
that form will produce heavy rains as PWAT values will range from
1.40" to 1.60", localized flooding is once again a concern.

Sfc boundary is expected to lift northward and out of the area
overnight bringing an end to the showers and storms. While things
dry out and skies clear, temperatures will remain warm with lows in
the upper 60s with low 70s in our more urbanized areas.

&&

.Long Term...(Friday night through Thursday)
Issued at 300 AM EDT Thu May 19 2022

Synopsis: Warm front will lift to the north of the region Friday
into Friday night with near record max temps Friday.  A cold front
will move through the Ohio Valley region Saturday into Sunday with
chances for thunderstorms and cooler temps. High pressure and mostly
dry Monday into Tuesday before the next active weather chances
Tuesday night into Wednesday.

Friday into Saturday Morning: Strong WAA at the surface and through
the lower level profile will allow for well above normal temps (by
10-15 degrees) across the region. Lots of available instability
aloft, but a CAP in place and lack of moisture will not allow for
much in the way of precipitation (if any).  Dry adiabatic profiles
will allow for decent mixing aloft, leading to dry air and wind
gusts approaching 35 mph at times is not out of the question for
Friday afternoon. Inversion set up after sunset will stop most of
the gusty winds with a warm night well above average ahead of an
incoming cold front.

Saturday into Sunday: Cold front moving through the area coupled
with unstable profile and ample moisture will bring chances for
light to moderate rain and thunderstorms.  Lack of good wind
dynamics should limit severe potential, but trends are for a stormy
weekend nonetheless.  With the good instability in place, an
isolated strong to severe storm is still possible somewhere across
the region this weekend.

Monday into Wednesday: Much cooler weather as a high pressure moves
into the region, with 48 hour highs dropping by 15 to 20 degrees
across the area from Saturday into the mid 70s by Monday. Temps
slowly warm back into the upper 70s to lower 80s by Tuesday, which
is closer to normal for late May.  Mostly dry conditions expected,
although some chances for thunderstorms are possible.  A warm front
approaches with a return of southerly flow ahead of a cold front for
Wednesday, which will bring the next chances for active weather.

&&

.Aviation...(18Z TAF Issuance)
Issued at 140 PM EDT Thu May 19 2022

Weather conditions will deteriorate throughout the afternoon and
early evening as scattered convection develops from west to east.
There is still uncertainty in the model guidance for convection
timing and location which can be explained by the weak nature of the
forcing. Included TEMPO groups in HNB, LEX, and SDF where there is
better agreement on storm probabilities late in the afternoon and
early evening. Non-convective winds will gust this afternoon ahead
of an increasing LLJ; the same that will grant a mention of wind
shear at all terminals overnight. For tomorrow, drier airmass and
clear skies will favor VFR conditions; however, southwesterly flow
will gusts between 25-30 kts.

&&

.Climate...
Updated at 300 AM EDT Thu May 19 2022

================== Near-Record High & Warm Minimum Temperatures =====

                  Fri Morning     Fri Afternoon       Sat Morning
                              forecast/record (date)

Louisville:       72/72 (1877)     93/91 (2018)       73/72 (1877)

Bowling Green:    70/69 (1998)     91/96 (1921)       70/71 (2004)

Lexington:        68/69 (1996)     91/91 (1944)       70/69 (1893)

Frankfort:        68/73 (2004)     91/92 (1964)       70/69 (2004)

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...ALL
Short Term...BTN
Long Term...MCK
Aviation...ALL
Climate...MCK
Hazardous weather outlook, May 19, 1:51 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
251 PM EDT Thu May 19 2022

KYZ035>037-040>043-047>049-055>057-067-201900-
Franklin-Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Mercer-
Jessamine-Clark-Boyle-Garrard-Madison-Lincoln-
Including the cities of Frankfort, Georgetown, Cynthiana,
Versailles, Lexington, Paris, Carlisle, Harrodsburg, Nicholasville,
Winchester, Danville, Lancaster, Richmond, and Stanford
251 PM EDT Thu May 19 2022

This hazardous weather outlook is for portions of east-central
Kentucky.

.DAY ONE...This Afternoon and Tonight.

Another round of strong to severe thunderstorms is expected across
the area this afternoon and evening. The main threats will be large
hail, damaging winds, and possibly an isolated tornado. Heavy
rainfall may result in some localized flooding in places.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and evening will move from the west-southwest
to the east-northeast at 30 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>034-038-039-045-046-053-054-
061>066-070>078-081-082-201900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Anderson-Nelson-Larue-Marion-
Butler-Edmonson-Hart-Green-Taylor-Casey-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Lawrenceburg,
Bardstown, Springfield, Hodgenville, Lebanon, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
251 PM EDT Thu May 19 2022 /151 PM CDT Thu May 19 2022/

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Another round of strong to severe thunderstorms is expected across
the area this afternoon and evening. The main threats will be large
hail, damaging winds, and possibly an isolated tornado. Heavy
rainfall may result in some localized flooding in places.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and evening will move from the west-southwest
to the east-northeast at 30 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ

In the hours before

Local storm report, May 19, 9:57 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 AM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     RINEYVILLE              37.75N 85.97W
05/18/2022                   HARDIN             KY   PUBLIC

            TREE FELL ONTO HOME FROM PICTURES ON SOCIAL
            MEDIA. EVENT TIME BASED ON RADAR DATA.

&&
Local storm report, May 19, 11:45 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 E NEW MARKET          37.50N 85.28W
05/18/2022  M1.50 INCH       MARION             KY   PUBLIC

            1.5 INCH DIAMETER HAIL MEASURED BY PUBLIC ON
            EAST CALVARY RD. TIME ESTIMATED BASED ON
            RADAR IMAGERY.

&&
Special weather statement, May 19, 1:32 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
132 PM CDT Thu May 19 2022

KYZ062-071-074-191900-
Warren KY-Edmonson KY-Barren KY-
132 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of northeastern Warren,
Barren and Edmonson Counties through 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Plum Springs to near Glasgow.
Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Glasgow around 150 PM CDT.

Other locations in the path of these storms include Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 8646 3716 8643 3715 8641 3719 8641
      3733 8631 3733 8619 3734 8619 3729 8612
      3722 8605 3717 8605 3715 8587 3708 8576
      3692 8574 3686 8592
TIME...MOT...LOC 1832Z 229DEG 20KT 3712 8640 3691 8592

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, May 19, 1:53 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
153 PM CDT Thu May 19 2022

KYZ027-061>064-074-076-077-191930-
Hart KY-Metcalfe KY-Grayson KY-Edmonson KY-Barren KY-Butler KY-
Adair KY-Green KY-
153 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of southwestern Green,
Hart, northeastern Butler, Grayson, northern Barren, northwestern
Metcalfe, west central Adair and Edmonson Counties through 230 PM
CDT...

At 153 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 13 miles northwest of Brownsville to near
Glasgow. Movement was northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Glasgow around 200 PM CDT.

Other locations in the path of these storms include Three Springs and
Leitchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and central Kentucky.

&&

LAT...LON 3729 8660 3759 8633 3713 8539 3691 8581
TIME...MOT...LOC 1853Z 226DEG 21KT 3731 8646 3700 8582

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KDW
Special weather statement, May 19, 2:00 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
300 PM EDT Thu May 19 2022

INZ084-089-090-KYZ025-191930-
Crawford IN-Perry IN-Harrison IN-Meade KY-
300 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of west central
Harrison, southeastern Crawford, east central Perry and northwestern
Meade Counties through 330 PM EDT/230 PM CDT/...

At 300 PM EDT/200 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Carefree Town, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carefree Town around 320 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for south central Indiana...and central Kentucky.

&&

LAT...LON 3806 8636 3812 8653 3828 8639 3818 8616
TIME...MOT...LOC 1900Z 223DEG 19KT 3813 8642

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, May 19, 2:20 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
320 PM EDT Thu May 19 2022

KYZ029-039-045-046-191945-
Bullitt KY-Washington KY-Nelson KY-Anderson KY-
320 PM EDT Thu May 19 2022

...Strong thunderstorms will impact portions of Nelson, central
Washington and southeastern Bullitt Counties through 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Shepherdsville to 7 miles
southeast of Bardstown. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southeastern
Bullitt, central Washington, Nelson and southwestern Anderson
Counties, including the following locations... Highgrove, Samuels
Field Airport, Hobbs, Booker, Scuffletown, Deatsville, Cedar Grove,
Bellwood, Belmont and Botland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Kentucky.

&&

LAT...LON 3798 8547 3794 8540 3795 8533 3788 8503
      3788 8502 3787 8502 3769 8528 3772 8540
      3773 8540 3772 8541 3780 8574 3782 8574
      3785 8579 3801 8562
TIME...MOT...LOC 1920Z 226DEG 22KT 3787 8572 3775 8535

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DM

The radar

The Louisville radar (KLVX), 73 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Perry

When
May 19, 2:22 PM EST
Where
Perry County, 0.88 mi SE of Siberia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -86.720

There was quarter size hail on Interstate 64 near Mile Marker 70.

Hail, Crawford

When
May 19, 2:51 PM EST
Where
Crawford County, West Fork
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.230, -86.530

Hail, Orange

When
May 19, 7:02 PM EST
Where
Orange County, Valeene
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.430, -86.400

There was quarter to half dollar sized hail near Valeene.

Thunderstorm Wind, Jefferson

When
May 19, 7:06 PM EST
Where
Jefferson County, Lancaster
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.830, -85.520

Trees blew down in northern Jefferson County.

Hail, Orange

When
May 19, 7:14 PM EST
Where
Orange County, 1.48 mi SSE of Rego
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.460, -86.310

Thunderstorm Wind, Jefferson

When
May 19, 7:23 PM EST
Where
Jefferson County, 2.07 mi N of Manville
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.810, -85.280

Trees and power lines were down near Manville.

Thunderstorm Wind, Jefferson

When
May 19, 7:35 PM EST
Where
Jefferson County, 1.54 mi WNW of Wakefield
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.785, -85.578

There were several medium sized trees that were snapped along North Spry Road, just northeast of Deputy.

Thunderstorm Wind, Jefferson

When
May 19, 7:53 PM EST
Where
Jefferson County, Smyrna
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.780, -85.480

Power lines were down near Smyrna.

Hail, Washington

When
May 19, 8:13 PM EST
Where
Washington County, 2.07 mi S of Pumpkin Center
Measured
1.25 in hail
Reported by
Public
Coordinates
38.670, -85.950

Half dollar sized hail fell near the Pumpkin Center.

Thunderstorm Wind, Dubois

When
May 19, 10:54 PM EST
Where
Dubois County, 2.82 mi WSW of Celestine
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -86.831

A tree was blocking County Road 400 East, north of Schnellville Road.

Thunderstorm Wind, Dubois

When
May 19, 10:55 PM EST
Where
Dubois County, 0.46 mi E of Dubois Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.481, -86.812

Power poles were down near the intersection of State Road 545 and State Road 56.

Thunderstorm Wind, Jefferson

When
May 20, 2:25 AM EST
Where
Jefferson County, 1.38 mi N of Madison
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.750, -85.380

Several trees were down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033435, 1033436, 1033437, 1033440, 1033438, 1033441, 1033442, 1033443, 1033439, 1033444, 1033445, 1033446.